Unconditional stability of second-order ADI schemes applied to multi-dimensional diffusion equations with mixed derivative terms

K. J. in 't Hout, Bruno Welfert

Research output: Contribution to journalArticle

66 Scopus citations

Abstract

We consider the unconditional stability of second-order ADI schemes in the numerical solution of finite difference discretizations of multi-dimensional diffusion problems containing mixed spatial-derivative terms. We investigate an ADI scheme proposed by Craig and Sneyd, an ADI scheme that is a modified version thereof, and an ADI scheme introduced by Hundsdorfer and Verwer. Both sufficient and necessary conditions are derived on the parameters of each of these schemes for unconditional stability in the presence of mixed derivative terms. Our main result is that, under a mild condition on its parameter θ, the second-order Hundsdorfer and Verwer scheme is unconditionally stable when applied to semi-discretized diffusion problems with mixed derivative terms in arbitrary spatial dimensions k ≥ 2.

Original languageEnglish (US)
Pages (from-to)677-692
Number of pages16
JournalApplied Numerical Mathematics
Volume59
Issue number3-4
DOIs
Publication statusPublished - Mar 2009

    Fingerprint

Keywords

  • ADI splitting schemes
  • Diffusion equations
  • Finite difference methods
  • Fourier analysis
  • Initial-boundary value problems
  • Numerical solution
  • von Neumann stability analysis

ASJC Scopus subject areas

  • Applied Mathematics
  • Computational Mathematics
  • Numerical Analysis

Cite this